Saturday, September 8, 2012

Health and healing, redux


I wrote recently about my ongoing health problems following a disabling injury in 2004 and a heart attack, followed by a quadruple bypass, in 2009.  As part of dealing with these problems, I'd asked to be referred to a cardiologist earlier this year.  He prescribed a series of tests, including a nuclear stress test (chemically- rather than exercise-induced, thanks to my disability) and a nuclear heart scan

The test results are complicated by my existing conditions, which have had to be carefully analyzed for their effect on what ails me.  It's a complicated chain of cause and effect, where any one element affects all the others.  Briefly, the cardiologist tells me, it goes something like this.

  1. My disabling injury in 2004 left me with a fused spine and permanent damage to the sciatic nerve running through my left buttock and leg.  To cope with the incessant pain from that injury, I was prescribed a 'cocktail' of pain-killing and nerve-impulse-modifying medications.
  2. Following my heart attack, as previously described, there was some sort of interaction between the nine prescription medications I was then taking long-term.  This resulted in out-of-control weight gain (over 100 pounds in 2010-2011).  After realizing what was going on, a physician recommended that I reduce my prescription drug intake to the barest minimum possible, including cutting out all pain medication.  This effectively doubled my daily pain levels, but also halted the weight gain (although my metabolism is still messed up).  I'm now in the process of slowly losing the weight I've gained.
  3. The effect of the increased pain and weight gain has been to put greater stress on my body and all its systems, including my circulation.  It's led to a form of congestive heart failure, which can be and is now being treated, and should go away in six months to a year as my metabolism gets back to normal and my weight returns to more reasonable levels.  This has required yet another prescription medication, this one an ACE inhibitor to add to the beta blocker, statin and other medications and dietary supplements that I'm already taking.  I'm currently working my way through the initial reactions to the new drug, including dizziness, nausea and shortness of breath.  I'm assured these should go away in two to four weeks;  if they don't, the doctor will prescribe an alternative medication.
  4. However, the cardiologist isn't happy that I'm living with elevated, incessant levels of pain.  He'd much rather I took pain-killing medications as well, but understands that their side-effects when combined with other medications has been a problem in the past.  He wants me to visit a pain management specialist to try out different combinations of pain-killers and neural modifiers, but I'm resisting that until I can get my weight down and improve my fitness.  I simply don't feel safe taking too many medications at once, and I particularly dislike the drugged feeling that some of the stronger painkillers give me.  Those who like to get 'high' on Percocet, Oxycontin and the like can have them, as far as I'm concerned - I want nothing to do with them!  Nevertheless, the cardiologist informs me that my elevated pain levels are directly contributing to my circulatory system problems, as they lead to an increased level of tension in other bodily systems and functions.  Sooner or later, I'm going to have to do something about that.


The reason I'm telling you all this is not to fish for sympathy, or brag about how I rattle like peanuts in a jar from all the pills in my system.  I hope you'll take my present condition as a warning for your own health, and learn from my mistakes.

I didn't expect or foresee either a crippling injury or a heart attack.  Both arrived without warning, and I had no opportunity to take precautions against either.  In hindsight, I should have foreseen that my injury - and the two surgeries and two largely bed-ridden years to which it condemned me, followed by a significantly less mobile and energetic lifestyle - might give rise to cardiac and circulatory complications.  If I'd done so, I might have asked for more frequent tests and checks, which might have prevented or at least diminished the impact of my heart attack.  Unfortunately, I was too focused on learning to live with constant pain, and adapting my lifestyle to cope.  I therefore missed making the obvious connection until it was too late.

After my heart attack, I shouldn't have blindly trusted the doctors who prescribed more and more medications.  I ended up taking nine prescription narcotics in all, no less than six of which had the known, well-documented side effect of weight gain.  In hindsight, it's obvious that two or more of them 'ganged up' on me and drove up my weight in a truly dangerous way;  but I didn't know enough to be cautious about that until it was too late.  (Also, I was hurting even more, so my attention was elsewhere, to put it mildly!)  When I noticed the weight gain, I tried diet and exercise (which didn't work, obviously, because the problem wasn't related to those factors), but I didn't think of a potential drug interaction as the cause.  It took a different doctor to look at the long list of medications I was taking and point out the obvious connection.  By then, my metabolism had been seriously damaged.

Right now I'm paying for my lack of due care and diligence.  Fortunately, with specialist medical care, a smaller number of carefully-tailored prescriptions, hard work in the gym, and attention to my diet, it looks as if I can win this fight.  It'll take at least a year, more likely two, but I have every intention of getting there.  I'm inexpressibly fortunate to have Miss D.'s love and support to help me in the process - I truly couldn't do it without her.

Please, folks, learn from my mistakes.  If you're in good health now, give thanks to God for it, and nurture it.  Get tested regularly so you can be forewarned of any problems before they develop into problems, if you know what I mean.  It's a whole lot easier to treat circulatory system difficulties before they cause a heart attack!  In the same way, I urge you not to trust doctors who blithely prescribe vast numbers of different medications.  Even on my now-greatly-reduced list, I still take six pills every evening and four every morning, including both prescription narcotics and supplements to boost vitamin levels or compensate for damage caused by the drugs.  I used to take twice as many!  Do all you can to avoid getting to that level, for your own sake.  (I'm particularly frustrated to be told by the cardiologist that once you start taking ACE inhibitors and beta blockers, you typically never come off them.  Grrrr!)

Thanks, too, to everyone who sent messages of encouragement after my last article on this topic.  I appreciate your support.  Please spare a thought and a prayer for Chris Byrne, whose thyroidectomy has given rise to further problems.  He's having a much tougher time than I am right now.  I'm sure he'd appreciate hearing from you, too.

Peter

8 comments:

Toejam said...

WOW, you have been through the mill alright. Your medical problems make mine sound like a bad cold.

I've had "moderately" high blood pressure for years but failed to do anything about it.

Until 1990 when I began to have "palpitations" on a regular basis. No pain however.

Off to the cardiologist for a Thalium stress test, which showed no blockage. On to a mild dose of Lopressor (beta-blocker) and that lowered my pressure and the palpitations ceased.

Foreward to 2007. Got a little road rage one day and the palpitations returned. Off to the cardiologist for eco-cardiogram, ECG and stress test. He saw some arrhythmia and ordered an angiogram (no fun having your Aeorta reamed out, while awake)). Angiogram showed NO blockage so now I'm on a heavier beta-blocker (Cardicor) + Coversyl arginine (ACE inhibitor) + lipitor + Colnazepam (anxiety reliever).

I'm 70 years old and the doctor is hinting I might need a pacemaker in a couple of years.

I smoked for 35 years and I figure that was the major cause of this problem.

My advice to any smoker: STOP SMOKING NOW!

Jess said...

I pinched a nerve earlier in the summer. The constant pain, which was finally alleviated with an anti-inflammatory medication, was destructive to a point that gave me great concern. Pain medication was useless - even prescription medication.

You're in my prayers.

CenTexTim said...

Peter - Hang in there. It sounds like you're doing all the right things. Thoughts and prayers...

STxRynn said...

I'll put you on my daily list.

Thanks for the update.

Brigid said...

You've done very well this year with the weight loss, but seeing you with the level of pain you deal with is not easy.

Having a couple health scares (large tumor that turned out benign and an allergic drug reaction to an antibiotic that put me into ICU for three days) I cherish every single day that everything "works".

You are good to get others to think about it.

But I'm still saving those last four homemade croissants in the freezer, ready to bake, for when you and D. come back to visit.l

On a Wing and a Whim said...

Brigid, you are an evil, evil temptress of carbaliciousness, and I adore you for it.

trailbee said...

I think about you often, Peter, after reading your earlier post. I'm glad you can post here and make us aware of the unpleasant possibilities. My prayers for your improvement.

Anonymous said...

By looking carefully at what went wrong and what can be changed, by treasuring what you still have, by offering a frank account to others, you set a superb example.